Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 13, 2020, 1:24 AM CDT for Holmes County, Walton County, Florida. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 1:24 AM CDT (06:24 UTC)
- Expired
- Apr 13, 2020, 2:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 27 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 2:02 AM CDT | TSTM WND DMG | 4 Ssw Flowersville, FL | REPORT OF TREE DOWN AT COUNTY ROAD 2 AND COX ROAD. |
| Apr 13, 2:20 AM CDT | TSTM WND DMG | 1 S Glendale, FL | REPORT OF A TREE DOWN AT HWY 83/ COUNTY ROAD 1084. ALSO QUITE A FEW REPORTS IN DEFUNIAK SPRINGS. |
| Apr 13, 2:40 AM CDT | TSTM WND DMG | 1 Ne Ponce De Leon, FL | WIDESPREAD TREES COUNTY WIDE INCLUDING PONCE DE LEON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 10:45 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.7
The text
As transmitted.
031
WUUS52 KTAE 130624
SVRTAE
FLC059-131-130730-
/O.NEW.KTAE.SV.W.0064.200413T0624Z-200413T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
124 AM CDT Mon Apr 13 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Walton County in the Panhandle of Florida...
Western Holmes County in the Panhandle of Florida...
* Until 230 AM CDT.
* At 123 AM CDT, a severe thunderstorm was located 7 miles north of
Eglin Air Force Base, or 10 miles west of De Funiak Springs, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Union,
Liberty, Freeport, Paxton, Ponce De Leon, Oakwood Hills, Cluster
Springs, Villa Tasso, Blue Mountain Beach, Seaside, Rock Hill,
Glendale, Pleasant Ridge, Knox Hill, New Harmony, Piney Grove and
Four Mile Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 AM CDT for the Panhandle
of Florida.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8639 3099 8588 3044 8596 3040 8600
3026 8598 3037 8639 3038 8633 3042 8631
3040 8629 3040 8623 3043 8625 3038 8617
3039 8611 3043 8612 3044 8616 3047 8613
3046 8619 3050 8620 3046 8639
TIME...MOT...LOC 0623Z 244DEG 40KT 3071 8629
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
72-BUNKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:34 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 12, 11:34 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1234 AM EDT Mon Apr 13 2020
.AVIATION...
[Through 06Z Tuesday]
Updated timing of arrival for line of thunderstorms based from
latest high resolution guidance to each of our TAF sites. Expect
MVFR/IFR just ahead of the line, variable strong wind gusts with
the line along with heavy thunderstorms, an hour or two of
degraded flight conditions behind the line, then decreasing
westerly winds and VFR conditions after that through the rest of
the TAF period.
&&
.PREV DISCUSSION [846 PM EDT]...
.NEAR TERM [through Monday]...
Rest of Today - A strong shortwave currently in the Lower
Mississippi Valley will lift northeast, merging with the northern
stream by this evening. As the two waves superposition, a stronger
shortwave will emerge with a strengthening surface low over the
Middle Mississippi Valley. By this time, the surface cold front
will essentially stretch north to south through central AR/LA,
with the warm front draped through the Tennessee Valley and Mid-
Atlantic.
Through the remainder of the afternoon, and while the
aforementioned are realized, the local area should remain
relatively quiet. The warm front has lifted north of us, and
without any focused large-scale ascent or surface mechanism for
convective initiation, expect a lull in shower and thunderstorm
activity.
The main concern through the remainder of the afternoon will be
the windy conditions that are ongoing. Gusts have generally been
between 20-30 mph outside of the Wind Advisory, and have recently
risen into the 30-35 mph range across the Panhandle and portions
of southeast Alabama (within the wind advisory). Expect winds and
gusts to continue to increase a bit through the afternoon hours as
the low pressure system strengthens.
Tonight - The frontal system will continue strengthening tonight
as the upper wave and surface low move through the Tennessee and
Ohio Valleys. Strong wind fields are expected throughout the
troposphere, with a nearly 100kt 500mb jet moving into the
Southeast accompanied by a potent 70kt LLJ directly overhead of
the Tri-State region. In addition to the forcing provided by the
strong low-level winds, they’ll act to keep us well mixed
through the night and continuously advect high theta-e air through
the Gulf coast states. This will allow for storms to remain
surface based through the night as a squall impacts the region. 40
- 50 kts of low-layer shear and curved hodographs through the
lowest 1-2 km would suggest a significant tornado threat across
southeast Alabama and possibly into the Panhandle around the
midnight hour and beyond. The tornado threat decreases only
slightly as the squall line moves east through the night as low-
layer shear only falls to about 40kts with only slight drops in
the SRH as well. Instability becomes a little more of a question
mark the further east we go later in the night, but in general a
significant tornado threat continues. In addition to tornadoes,
destructive straight line winds are expected within the line as
well, convective gusts could reach the 70-75kt range.
Monday - By sunrise, the squall line is forecast to only have
crossed about half of the Tri-State region with portions of south-
central Georgia and the Big Bend still under threat of tornadoes
and damaging winds. While we’ll naturally destabilize through
the morning hours, the upper and surface low will continue to be
lifting further away from the region and some of the very
impressive dynamics will be shifting north with them. A still
impressive, but weaker LLJ, and a 500mb jet about as strong as the
LLJ was in the overnight hours are expected. By early afternoon,
the squall line is expected to have exited south-central GA and
the southeast Big Bend of Florida. Clearing skies and temperatures
warming back through the 80s are expected for the remainder of
the afternoon.
.SHORT TERM [Tuesday and Wednesday]...
The cold front that will likely bring widespread severe weather to
the deep south will stall over our southeastern locations early
Tuesday as the shortwave that brought us the active weather
quickly moves northeast on Monday. Cyclonic flow aloft, and minor
ripples in the flow aloft will keep a chance for scattered showers
and thunderstorms across much of the FL panhandle and southern
Georgia. Rainfall amounts have been trending up over the last 24
hours, but preceding dry condition should keep the flood risk
down, but one thing to watch for will be any training storms.
Further upstream, over the central US, the upper level trough
rotates through on Wednesday and will help bring the stalled front
briefly north and then will clear the area by Thursday. Widespread
showers and a few thunderstorms are likely with this front and we
can't rule out a low end chance of severe weather, but a better
picture of this scenario will available tomorrow.
.LONG TERM [Thursday Through Sunday]...
A slight break in the active weather is possible nearing the end
of the week, but relative cyclonic flow over much of the eastern
US will lead to additional chances for shower and thunderstorms
across the area by the end of the week and into the weekend.
.MARINE...
Hazardous marine conditions expected through the next 24 to 36
hours as a strong frontal system pushes through the area. The next
24 hours will see the greatest threat as strong southerly flow
ahead of this system brings widespread 20 to 30 knot winds,
especially to waters west of Apalachicola. Seas will build to
around 6 to 12 feet in our eastern waters with seas ranging from
9 to 14 feet west of Apalachicola. Gale force gusts are likely and
the potential is there for 50 knot gusts in thunderstorms along
the front. Winds decrease behind the line but active weather
continues through much of the week which keep cautionary
conditions possible every day.
.FIRE WEATHER...
There are no fire weather concerns over the next couple of
days.
.HYDROLOGY...
The storm system moving through this evening and into the mid
afternoon hours on Monday is only expected to bring around 1-1.5
inches of rain across the region due to the fast movement of the
cold front. No flooding is expected with this system.
Later this week, the cold front is expected to stall near the Gulf
Coast and will be a focus for additional showers and storms. There
is the possibility of an additional 2-4 inches of rain on Tuesday
and Wednesday. At the current time, most of the guidance indicates
the heaviest rain is expected to occur over North Florida, in areas
with moderate drought conditions, thus little or no flooding is
anticipated with these rainfall amounts.
For coastal flood concerns, strong onshore flow ahead of Sunday
night's storm system will lead to some minor coastal flooding around
the time of high tide Monday morning in Apalachee Bay. Water levels
of 1 to 1.5 ft MHHW are possible around Apalachee Bay. These levels
typically only impact boat ramps along the coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 62 84 62 76 55 / 80 80 30 60 60
Panama City 64 80 62 76 58 / 90 30 30 50 70
Dothan 57 82 57 73 51 / 90 10 10 20 60
Albany 59 83 60 75 52 / 90 40 10 30 60
Valdosta 63 82 64 74 55 / 70 80 30 60 50
Cross City 67 82 67 79 59 / 20 70 50 60 30
Apalachicola 65 77 64 74 59 / 70 80 50 60 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 AM EDT /4 AM CDT/ early this morning for
Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
Gulf-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
Jackson-Liberty-North Walton-South Walton-Washington.
High Rip Current Risk through Tuesday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
Coastal Bay-South Walton.
GA...Wind Advisory until 5 AM EDT early this morning for Baker-Ben
Hill-Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-
Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...Wind Advisory until 4 AM CDT Monday for Coffee-Dale-Geneva-Henry-
Houston.
GM...Small Craft Advisory from 7 AM to 7 PM CDT Monday for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
Walton County Line FL from 20 to 60 NM.
Gale Warning until 7 AM CDT Monday for Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Apalachicola to Mexico Beach FL from 20 to
60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
Small Craft Advisory until 8 PM EDT this evening for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Scholl
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...GodseyIn the hours before
Local storm report, Apr 12, 10:54 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1154 PM EDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM NON-TSTM WND GST NAPIER FIELD 31.32N 85.45W
04/12/2020 M44 MPH DALE AL ASOS
ASOS STATION KDHN DOTHAN.
1135 PM NON-TSTM WND GST ENTERPRISE MUNICIPAL A/ 31.30N 85.90W
04/12/2020 M43 MPH COFFEE AL AWOS
AWOS STATION KEDN ENTERPRISE.
&&Local storm report, Apr 13, 12:13 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM NON-TSTM WND GST NAPIER FIELD 31.32N 85.45W
04/13/2020 M48 MPH DALE AL ASOS
ASOS STATION KDHN DOTHAN.
1234 AM NON-TSTM WND GST 1 NW CAIRNS AAF 31.28N 85.72W
04/13/2020 M46 MPH DALE AL AWOS
AWOS STATION KOZR OZARK CAIRNS AAF.
1255 AM NON-TSTM WND GST DE FUNIAK SPRING AIRPOR 30.73N 86.15W
04/13/2020 M45 MPH WALTON FL AWOS
AWOS STATION K54J DE FUNIAK SPRNGS.
0100 AM NON-TSTM WND GST 3 SW KINSEY 31.27N 85.38W
04/13/2020 M42 MPH HOUSTON AL MESONET
MESONET STATION 0303W 3.2 N DOTHAN
(WEATHERSTEM).
&&Local storm report, Apr 13, 12:28 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
128 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG 2 WSW EWELL 31.41N 85.60W
04/13/2020 DALE AL LAW ENFORCEMENT
TREE DOWN ALONG HIGHWAY 231.
&&
LNLocal storm report, Apr 13, 12:40 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND DMG 1 E ARITON 31.60N 85.69W
04/13/2020 DALE AL LAW ENFORCEMENT
TREE DOWN ON COUNTY ROAD 72.
&&
LNLocal storm report, Apr 13, 1:03 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM TSTM WND GST 1 NW CAIRNS AAF 31.28N 85.72W
04/13/2020 M51 MPH DALE AL AWOS
AWOS STATION KOZR OZARK CAIRNS AAF.
&&Local storm report, Apr 13, 1:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 NNE CLINTONVILLE 31.43N 85.89W
04/13/2020 COFFEE AL LAW ENFORCEMENT
REPORTS OF TREES DOWN, TREES ON POWER LINES,
TREES ON MULTIPLE COUNTY ROADS NOT ONLY
AROUND NEW BROCKTON BUT VARIOUS OTHER PARTS
OF THE COUNTY OVER THE LAST HOUR. COUNTY
ROADS 260, 216, 248 AND 239 ALL HAD TREES
DOWN.
&&
LNThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:03 AM CDT | Special Marine Warning | TAE | 117 min | |
| Apr 13, 2:14 AM CDT | Tornado Warning | TAE | Holmes, Walton | 31 min |
| Apr 13, 2:22 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 53 min |
| Apr 13, 3:09 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Walton, Washington | 66 min |
| Apr 13, 4:04 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more | 56 min |
| Apr 13, 4:07 AM CDT | Special Marine Warning | TAE | 113 min | |
| Apr 13, 4:52 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more | 53 min |
| Apr 13, 5:35 AM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more | 55 min |
| Apr 13, 5:43 AM CDT | Special Marine Warning | TAE | 92 min | |
| Apr 13, 5:50 AM CDT | Special Marine Warning | TAE | 115 min | |
| Apr 13, 6:25 AM CDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Jefferson, Leon, Liberty, Madison and 2 more | 65 min |
| Apr 13, 6:45 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Apr 13, 6:56 AM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 49 min |
| Apr 13, 7:21 AM CDT | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 24 min |
| Apr 13, 7:41 AM CDT | Severe Thunderstorm Warning | TAE | Madison | 34 min |
| Apr 13, 7:42 AM CDT | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 63 min |
| Apr 13, 8:38 AM CDT | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 37 min |
| Apr 13, 9:17 AM CDT | Special Weather Statement | TAE | Lafayette | 43 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.